|Low White blood cell count
May 28, 2004
Hi Dr Bob. I've recently started triple therapy, Kaletra, Epivir, Viread, my HIV status had gone undected for 10+ years.I'm 37 and male My CD4 count is currently 9 and viral load is in excess of 1 million. I'm one of the lucky few and 6 weeks into the meds, I have no bad symptoms. However a routine FBC has shown that my WBC count is 0.3 and my Dr has started me on Granocyte34 injections daily. My Dr says this low white cells count is unlikely to be caused by the meds. I'm a bit worried/confused and would appreciate and help/suggestions that you might have. I would also like to thank you and this site, I've had a lot of insights from here, Thanks Joe
Response from Dr. Frascino
If you have specific questions about your HIV treatment regimen, don't be shy about pressing your AIDS specialist for very specific answers. Potential complications of medications or possible side effects/toxicities should be reviewed at the time medications are prescribed, so you'll know what to watch out for.
A low WBC count is called neutropenia. Being neutropenic leaves you more susceptible to certain types of infections. That's why your doctor prescribed the injections of a medication that should stimulate the production of additional new white blood cells.
I should also mention your CD4 count of nine and high viral load in excess of 1 million are worrisome, particularly if you are six weeks into your HAART regimen. A resistance test (genotype/phenotype) should be considered to see if your regimen may need to be changed or optimized. You are also at risk for a variety of opportunistic infections PCP, MAC, TB, CMV, etc. You should also be taking prophylaxis against specific opportunistic infections. Finally, I might also point out some opportunistic illnesses can cause neutropenia, and these need to be evaluated as well.
Good luck, Joe. Keep me posted -- and write back any time, OK?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.